Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 44, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 4, 2016, 4:16 PM MDT for Lincoln County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 4:16 PM MDT (22:16 UTC)
- Expired
- Sep 4, 2016, 6:15 PM MDT
- In force
- 119 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 106 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
370 WGUS55 KABQ 042216 FFWABQ NMC027-050015- /O.NEW.KABQ.FF.W.0044.160904T2216Z-160905T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 416 PM MDT SUN SEP 4 2016 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO... * UNTIL 615 PM MDT. * AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN ACROSS BETWEEN ARABELA AND PICACHO AND EAST OF NEW MEXICO HIGHWAY 368. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS LIKELY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LINCOLN COUNTY. THIS INCLUDES AREAS ALONG ESCONDIDO CREEK AND DEADMAN CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. && LAT...LON 3342 10522 3358 10521 3357 10489 3341 10489 $$ 54
2 follow-up statements
370 WGUS75 KABQ 042321 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 521 PM MDT SUN SEP 4 2016 NMC027-050015- /O.CON.KABQ.FF.W.0044.000000T0000Z-160905T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 521 PM MDT SUN SEP 4 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTHEASTERN LINCOLN COUNTY... AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN SOUTHEAST OF ARABELA AND EAST OF NEW MEXICO HIGHWAY 368. RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LINCOLN COUNTY. THIS INCLUDES BLACKWATER AND DEADMAN CANYONS AS WELL AS ESCONDIDO CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME UNSTABLE AND UNSAFE. IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND AN ALTERNATE ROUTE. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3342 10522 3358 10521 3357 10489 3341 10489 $$ 54
779 WGUS75 KABQ 050010 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 PM MDT SUN SEP 4 2016 NMC027-050020- /O.EXP.KABQ.FF.W.0044.000000T0000Z-160905T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN- 610 PM MDT SUN SEP 4 2016 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LINCOLN COUNTY WILL EXPIRE AT 615 PM MDT... THE HEAVY RAIN IS DIMINISHING...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3342 10522 3358 10521 3357 10489 3341 10489 $$ 54
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:44 PM MDT, 32 minutes earlier.
Area forecast discussion, Sep 4, 3:44 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 344 PM MDT SUN SEP 4 2016 .SYNOPSIS... Dry air moving into western and central areas will be short lived as monsoon moisture from the south increases tonight and Monday. Scattered showers and thunderstorms return to all but far western and eastern New Mexico Monday afternoon and evening. Tuesday still looks the day with the most widespread showers and thunderstorms, many of which will produce locally heavy rain. Remnant moisture from tropical depression Fifteen-E is forecast to move into areas mainly south of Interstate 40 and bring an increased potential for heavy rain and flash flooding for areas south of interstate 40 Wednesday and Thursday. Dry air from the west is forecast to limit or end rain chances Friday. && .DISCUSSION... Dry air finally making inroads into western and central NM today. Low level moisture remains intact across the eastern plains for isolated thunderstorms there. Models continue with idea of backing the low level flow tonight, drawing up gulf moisture from the south/southeast. This moisture showing up nicely in IR satellite imagery surging nwwd over the far western Gulf of Mexico and extreme southern TX. This moisture will result in a return of above average PWATS and mainly scattered afternoon and evening thunderstorms. Exception will be across far western NM where drier air will hang on and across far eastern areas where a mid level cap develops. Tuesday still looking like the most active day areawide. PWATS continue to increase Monday night to ~97th percentile. Most models have now converged on a solution with regard to the track of what is now tropical depression FIFTEEN-E. NAM, GFS and ECMWF agree that this system will strengthen tonight and Labor Day as it heads north-northwest. GFS takes the tropical cyclone to near Cabo San Lucas Tuesday morning, then tracks it north-northwestward through the Gulf of California late-day Tuesday into Wednesday. GFS and ECMWF then bring the remnant circulation over Tuscon, AZ Thursday morning. Trended the forecast more in line with the highly run to run consistent ECMWF. Both GFS and ECMWF favor showers and storms across areas south of Interstate 40 Wednesday. Remnant circulation and deep moisture core is then forecast to drift northeast across the southern Mogollon rim. Based on this track, a good amount of moisture would get wrung out along the rim. This track favors heavy rain across the southwest mountains and the Gila NF/Wilderness in particular. Subtle changes, however, in the flow aloft upstream of NM can make all the difference in the rainfall footprint from tropical remnants such as this. Will hold off on any highlights at this point given this fact along with significant timing differences between models. Uncertainty continues into the latter portion of the week. GFS brings in dry westerlies Thursday while the ECMWF hangs back what has now become an extra-tropical trough and residual tropical/subtropical moisture over western and central NM. 33 && .FIRE WEATHER... Significant drying underway across western New Mexico as southwest flow aloft and daytime mixing has surface dewpoint temperatures 20- 30 degrees lower than yesterday at this time. A drier airmass will translate to lower overnight minimum temperatures, but also worsening humidity recovery across the west. Otherwise, humidity recovery will be excellent across the east and good to excellent central. Isolated thunderstorms this evening will provide a very small wetting rain footprint for areas along/east of the central mountain chain. Although moisture advection is forecast across northern and central New Mexico Monday through Tuesday, northwest New Mexico will remain dry with Haines values of 5. Elsewhere, moderate southerly flow in the lower boundary layer will bring higher dewpoint temperatures and improved chances for wetting rain, especially Tuesday east of the Continental Divide. Humidity will trend up during the early week period and generally be good to excellent, except for the northwest plateau which looks to remain mostly fair. Wednesday is looking relatively dry as a northern stream trough progresses east across the northern and central Rockies, bringing westerlies across northern New Mexico. Good chances for wetting rain will be confined to southern New Mexico on Wednesday as humidity trends down across much of northern New Mexico. Significant forecast uncertainty for the late week period due to the development of a tropical system in the far eastern Pacific and potential for the remnant circulation to move into the Desert Southwest and New Mexico. Thursday and Friday may end up being rather wet, especially for the southern half of the state. 11 && .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist with a couple of exceptions. Afternoon/evening round of storms may impact KLVS, KTCC, KSAF, KAEG and KABQ, and generally ranking in that order in terms of forecaster confidence. MVFR conditions likely with storms, although short-lived IFR conditions can not be ruled out. Storms will be capable of producing strong wind gusts to near 50kts and small hail. Otherwise, MVFR conditions in low stratus likely at KROW Monday morning and possible at KTCC and KLVS. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 51 87 61 84 / 5 10 20 20 Dulce........................... 44 81 51 74 / 5 20 60 60 Cuba............................ 50 79 53 72 / 5 20 30 40 Gallup.......................... 45 86 52 81 / 5 20 20 20 El Morro........................ 46 80 50 75 / 10 20 30 30 Grants.......................... 50 84 53 79 / 10 20 40 30 Quemado......................... 49 82 54 78 / 10 20 30 30 Glenwood........................ 60 89 64 84 / 10 20 20 20 Chama........................... 44 74 48 67 / 5 20 50 50 Los Alamos...................... 56 79 57 73 / 10 40 50 60 Pecos........................... 53 78 55 73 / 20 50 60 50 Cerro/Questa.................... 51 75 53 72 / 10 20 40 30 Red River....................... 44 64 46 60 / 20 30 50 50 Angel Fire...................... 42 72 44 68 / 20 40 60 60 Taos............................ 50 78 52 73 / 10 20 40 30 Mora............................ 53 74 53 69 / 20 40 60 60 Espanola........................ 59 84 62 78 / 10 30 40 40 Santa Fe........................ 56 79 58 72 / 10 30 60 50 Santa Fe Airport................ 56 82 58 75 / 10 20 50 40 Albuquerque Foothills........... 64 85 65 79 / 20 40 40 70 Albuquerque Heights............. 64 87 65 81 / 20 30 40 60 Albuquerque Valley.............. 65 89 66 83 / 20 20 40 50 Albuquerque West Mesa........... 63 88 64 82 / 20 20 40 60 Los Lunas....................... 63 89 64 83 / 20 20 30 40 Rio Rancho...................... 63 88 64 81 / 20 20 40 60 Socorro......................... 64 90 65 85 / 20 30 20 60 Sandia Park/Cedar Crest......... 58 81 58 74 / 20 50 50 80 Tijeras......................... 56 83 60 76 / 20 50 40 80 Moriarty/Estancia............... 52 81 57 75 / 20 40 40 70 Clines Corners.................. 55 79 55 74 / 20 50 40 70 Gran Quivira.................... 58 80 59 74 / 20 30 20 40 Carrizozo....................... 62 84 63 79 / 20 30 20 50 Ruidoso......................... 56 78 56 71 / 20 60 40 70 Capulin......................... 57 80 58 77 / 20 30 30 30 Raton........................... 56 83 56 79 / 20 30 40 30 Springer........................ 56 84 58 79 / 20 30 40 30 Las Vegas....................... 53 80 55 76 / 20 30 30 30 Clayton......................... 62 86 63 82 / 20 30 20 30 Roy............................. 59 82 60 77 / 20 30 20 30 Conchas......................... 65 87 67 82 / 20 30 20 40 Santa Rosa...................... 64 87 65 83 / 20 30 20 30 Tucumcari....................... 66 91 67 84 / 20 20 20 50 Clovis.......................... 63 86 65 80 / 20 20 20 40 Portales........................ 65 85 66 79 / 20 10 20 40 Fort Sumner..................... 65 85 67 81 / 20 20 20 30 Roswell......................... 66 89 66 84 / 20 20 20 30 Picacho......................... 60 82 62 77 / 20 20 20 40 Elk............................. 58 77 59 71 / 20 20 20 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, Sep 4, 4:10 AM MDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 410 AM MDT SUN SEP 4 2016 NMZ501>540-051200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY- SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY- ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 410 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOISTURE IS EXPECTED TO INCREASE MONDAY NIGHT INTO TUESDAY AND POSSIBLY AGAIN LATER IN THE WEEK...AS A RESULT OF A TROPICAL WEATHER SYSTEM. THIS WILL LIKELY LEAD TO AN UPSWING IN SHOWERS AND THUNDERSTORMS TUESDAY FOR LOCALES ALONG AND WEST OF THE CONTINENTAL DIVIDE. MODELS ARE NOT YET CONSISTENT WITH TIMING OR POTENTIALLY IMPACTED AREAS FOR ANY MOISTURE INCREASE LATER THIS WEEK ASSOCIATED WITH THE TROPICAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
In the hours before
Special weather statement, Sep 4, 3:54 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 354 PM MDT SUN SEP 4 2016 NMZ535-042230- CURRY COUNTY- 354 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY COUNTY UNTIL 430 PM MDT... AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF RHEA...OR 20 MILES WEST OF FRIONA...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLVIEW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3464 10320 3493 10315 3490 10304 3460 10304 TIME...MOT...LOC 2154Z 196DEG 14KT 3469 10307 54
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:34 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 116 min |
| Sep 4, 3:54 PM MDT | Special Weather Statement | ABQ | Curry | 36 min |
| Sep 4, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.